Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Can you take the Depo shot while breastfeeding?

Is there any risk to my milk supply?

Is there any risk to my baby?

Answer Question
 
Anonymous

Asked by Anonymous at 10:40 PM on Jul. 2, 2009 in Babies (0-12 months)

Answers (8)
  • I have never heard of it being bad while breastfeeding. But you should really talk to your doctor about it first. Or do a little online research. I think the family planning website is really informative without being pushy.
    theosgirl45

    Answer by theosgirl45 at 10:45 PM on Jul. 2, 2009

  • You can but not in the first 3 days or it will for sure kill supply, I wouldn't take it because it can pass into the milk, and once given theres no way to stop the hormones, Mirena has the same hormones but you can always have it taken out...personally I use nothing with hormones as not to risk anything when it comes to supply, I have a Paragard IUD
    tabi_cat1023

    Answer by tabi_cat1023 at 10:49 PM on Jul. 2, 2009

  • That is one of its selling points, It is the only hormonal bc that you can take while breastfeeding. WIth my first two I was given it right after birth.
    RaiderMommy

    Answer by RaiderMommy at 10:49 PM on Jul. 2, 2009

  • They usually don't recommend it. I'm not really sure of the risks to the baby,i don't think there is. but i did hear that it lowers your milk supply.. they usually just lower the dosage like they do the pill so instead of 99% chance of not getting pregnant it's like 85%. A friend of a friend ( haha i know, sounds like a bad source but it is 100% true lol) got pregnant while on the lower dose of depo, so i would talk to you doctor and explore more effective ways of birth control that won't interfere with your milk supply
    ashjacks4

    Answer by ashjacks4 at 10:50 PM on Jul. 2, 2009

  • Raidermommy, WRONG. You can take the minipill. Depo isn't recommended because once it's there it's there for three months, and if it DOES negatively effect your supply you're screwed. Try the minipill if you must take homonal contraceptives to see how it will effect your supply first. And talk to a lactation consultant, not your doctor. Doctors literally recieve about an hour's worth of training in medical school on breastfeeding. IBCLCs are the best ones to ask advice about medications and breastfeeding.
    Ati_13

    Answer by Ati_13 at 11:00 PM on Jul. 2, 2009

  • http://www.epigee.org/guide/shot.html
    http://www.netdoctor.co.uk/medicines/100000717.html
    http://www.med.unc.edu/nursing/programs/women/womens.ed/english/Depo%20Provera%20Information.pdf

    Everyone here says wait 6 weeks minimum....also
    http://www.kellymom.com/health/meds/birthcontrol.html
    Medroxyprogesterone
    (Provera, Depo-Provera, Cycrin)
    Approved
    D
    L1
    L4 (if used first 3 days postpartum)

    L4 means BAD btw
    tabi_cat1023

    Answer by tabi_cat1023 at 11:19 PM on Jul. 2, 2009

  • A friend of mine had to stop BF when she went on the Depo shot because it dried up her milk. Talk to your dr about other methods.
    zorrokat

    Answer by zorrokat at 11:21 PM on Jul. 2, 2009

  • I wouldnt do it. Depo is really nasty stuff, you couldnt pay me to get it! Aside from the awful side effects like bone loss, it's used in large doses for chemical castration of sex offenders. There are several other options like the mini pill, Paragard (copper IUD, this is what i have), diaphragm and spemicide, the sponge, and condoms.
    sk_tennyson

    Answer by sk_tennyson at 11:37 PM on Jul. 2, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN